Wyoming, 2009

Winter Storm and High Wind in Wyoming, January 6 to 8, 2009

January 6 to 8, 2009 · NWS CYS · 9 events in 7 counties and zones

A strong pressure gradient produced high winds in wind favored areas of southeast Wyoming while heavy snow fell over the Snowy Range.

The toll

Deaths
0
Injuries
1
Property damage
$4,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced high winds in wind favored areas of southeast Wyoming while heavy snow fell over the Snowy Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 6, 2:12 PM MST, 7 hours 48 minutes earlier.

Area forecast discussion, Jan 6, 2:12 PM MST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING IN SHORT TERM SECTION
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MST TUE JAN 6 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY AFTERNOON...

TONIGHT...PRIMARY CHALLENGES ARE SNOW ACROSS THE SNOWY RANGE...ESPECIALLY
THE SIERRA MADRES...THE WESTERNMOST RANGE OF THE SNOWY RANGE...AND
WINDS ACROSS SOUTHEAST WYOMING.

BOTH NAM AND GFS SHOW ATMOSPHERIC SATURATION ACROSS THE SNOWY RANGE
WITH WIDESPREAD OROGRAPHIC SNOW DEVELOPING IN THE DENDRITIC LAYER.
500 MB AND 700 MB UPPER AIR PLOTS AND WATER VAPOR IMAGERY SHOW
COPIOUS AMOUNTS OF LOW AND MID LEVEL MOISTURE STREAMING TOWARDS THE
SNOWY RANGE. THUS...HAVE UPGRADED THE PREVIOUSLY ISSUED WINTER STORM
WATCH TO A WINTER STORM WARNING FOR THE SNOWY RANGE. WITH
STRENGTHENING LOW AND MID LEVEL GRADIENTS...WILL SEE WIDESPREAD
BLOWING SNOW ALONG WITH THE FALLING SNOW ACROSS THE SNOWY RANGE AND
ESPECIALLY ACROSS THE SIERRA MADRES...THE WESTERNMOST MOUNTAINS OF
THE SNOWY RANGE.

STRONG 140 KNOT 300 MB JET ORIENTED NORTHWEST TO SOUTHEAST WILL
DEVELOP FROM EASTERN MONTANA THROUGH EASTERN WYOMING WITH 50 PLUS
KNOT JETLET AT 700 MB ACROSS SOUTHEAST WYOMING. IMPRESSIVE HEIGHT
DIFFERENCES ON THE CRAIG TO CASPER 850/700 MB HEIGHT FIELDS AS WELL.
AIDING IN THE DOWNWARD MOMENTUM TRANSFER OF THE STRONG WINDS ALOFT
WILL BE IMPRESSIVE 500-300 MB DOWNWARD FORCING EVIDENT ON THE
500-300 MB DIVERGENCE OF Q VECTORS. THUS...HAVE UPGRADED THE
PREVIOUSLY ISSUED HIGH WIND WATCH TO A HIGH WIND WARNING AND HAVE
ADDED SOUTHWEST CARBON COUNTY AND THE LARAMIE VALLEY TO THE HIGH WIND
WARNING SINCE BELIEVE FORCING ALOFT WILL BE STRONG ENOUGH TO
TRANSPORT STRONGER WINDS ALOFT TO THE SURFACE. DEFINITELY NOT A TIME
TO SPLIT HAIRS WITH REGARD TO STRONG WINDS AND THEIR AREAL COVERAGE.

WEDNESDAY...IMPRESSIVE QUANTITATIVE PRECIPITATION AMOUNTS FROM THE
NAM AND ESPECIALLY THE GFS ACROSS THE SNOWY RANGE IN THE MOIST
NORTHWEST FLOW ALOFT. THUS...EXPECT MODERATE TO HEAVY SNOW TO
CONTINUE ALL DAY ACROSS THE SNOWY RANGE AND ESPECIALLY THE SIERRA
MADRES...THE WESTERNMOST CHAIN OF MOUNTAINS IN THE SNOWY RANGE.
STRONG WINDS WILL ALSO PRODUCE WIDESPREAD BLOWING SNOW AND REDUCED
VISIBILITIES.

AS FOR WINDS...STRONG WINDS WILL CONTINUE ACROSS MUCH OF SOUTHEAST
WYOMING WITH DEEP UNIDIRECTIONAL NORTHWEST FLOW...700 MB ISOTACHS OF
40-55 KNOTS AND 500-300 MB QUASIGEOSTROPHIC DOWNWARD MOTION AIDING
MOMENTUM TRANSFER OF STRONGER WINDS TO THE SURFACE. NAM AND GFS MOS
WINDS HAVE THE RIGHT TREND...BUT LOOK WELL UNDERDONE...AS THEY HAVE
BEEN DOING IN THE RECENT PAST WITH THE STRONG WINDS. AT LEAST
TEMPERATURES WILL BE RELATIVELY MILD WITH HIGHS IN THE 30S WEST AND
40S TO LOWER 50S EAST WITH 1000-500 MB THICKNESSES NEAR 5520 METERS.

WEDNESDAY NIGHT...WINDS AND SNOW WILL DIMINISH IN AREAL COVERAGE AND
INTENSITY AS THE FLOW ALOFT BACKS TO WEST NORTHWEST AND GRADIENTS
RELAX...THUS MIDNIGHT EXPIRATION FOR THE HIGH WIND WARNING ACCEPTED.
THE WINTER STORM WARNING MAY NEED TO BE EXTENDED INTO THE EVENING
HOURS ACROSS THE SNOWY RANGE BASED ON GFS TRENDS. DECENT
WINDS...ALSO KNOWN AS MIXING...IN THE LOW LEVELS WILL PRODUCE
RELATIVELY MILD OVERNIGHT MINIMUM TEMPERATURES TO THE LEE OF THE
LARAMIE RANGE ACROSS PLATTE AND LARAMIE COUNTIES.

THURSDAY...A MILD DAY FOR EARLY JANUARY OUTDOOR WARM WEATHER
ENTHUSIASTS AS THE FLOW ALOFT BECOME WEST AND A LOW AMPLITUDE
SHORTWAVE RIDGE ALOFT DEVELOPS ACROSS WYOMING WITH 500 MB HEIGHTS OF
5640 METERS AND 1000-500 MB THICKNESSES NEAR 5590 METERS. NAM
SHOWING 700 MB JETLET OF 40-55 KNOTS IN THE AFTERNOON BUT WITH LACK
OF UPPER SUPPORT FROM THE JET...BELIEVE ONLY LOCALIZED STRONG WINDS
ABOVE HIGH WIND CRITERIA WILL OCCUR AT THE TYPICALLY WIND PRONE
LOCALES OF ARLINGTON...BORDEAUX AND VEDAUWOO. HIGH TEMPERATURES WILL
SOAR INTO THE MID 30S TO MID 40S WEST AND MOSTLY 50S EAST OF
INTERSTATE 25 WITH 1000-500 MB THICKNESSES NEAR 5590 METERS AND
LIMITED MIDDLE AND HIGH CLOUD OPACITY AS DEPICTED BY THE TYPICALLY
PESSIMISTIC GFS CLOUD COVER PROGNOSIS.  RUBIN

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...UPPER TROUGH WILL MOVE
TOWARD THE REGION THURSDAY NIGHT WITH TROUGH AXIS OVERHEAD BY MIDDAY
FRIDAY. STRONGEST SHORTWAVE ENERGY WILL REMAIN SOUTH AND WILL BE
ACROSS UT/AZ BY SATURDAY 00Z. THE 300MB JET AT 12Z FRI WILL BE
POSITIONED SO THAT SE WYOMING IS IN A FAVORABLE LOCATION FOR
ENHANCED UVV. A SFC FRONT IS EXPECTED TO DROP ACROSS THE REGION
FRIDAY MORNING AS THE JET IS OVERHEAD...SO WITH COUPLED UPPER AND
SFC FEATURES...SHOULD SEE SNOW SHOWERS IN WESTERN SECTIONS OF THE
CWA WITH FLURRIES ACROSS THE NORTH. HIGH PRESSURE WILL BUILD
QUICKLY BEHIND THE FRONT SO DO NOT EXPECT PRECIP TO LAST LONG.
UPPER TROUGH CONTINUES TO DIG SOUTHEAST ON SATURDAY AND SURFACE
LEE TROUGH DEVELOPS OVER THE PLAINS WHICH WILL HELP TO MODERATE
TEMPS. MODELS ARE THEN TRENDING TOWARD A HIGH AMPLITUDE RIDGE
BUILDING OVER THE EASTERN PAC AND WESTERN US WITH NW FLOW OVER THE
WESTERN HALF OF THE US THROUGH NEXT WEEK. MODELS DISAGREE AS TO
WHAT HAPPENS AS THE ATMOSPHERE TRANSITIONS TO THIS MORE AMPLIFIED
PATTERN OVER THE CONUS. FOLLOWED THE ECMWF PER HPC GUIDANCE FOR
SUNDAY THROUGH MONDAY. SUNDAY MAY SEE AN INCREASE IN WINDS OVER
THE WESTERN PORTION OF THE CWA AS SURFACE LEE TROUGH DEEPENS AND
LOW LEVEL PRESSURE GRADIENT INCREASES AHEAD OF ANOTHER WEAK FRONT
PROGGED TO DROP ACROSS THE REGION DURING THE DAY. HIGH TEMPS LOOK
TO BE COOLER ON MONDAY AS HIGH PRESSURE BUILDS FROM THE NORTH.

&&

.AVIATION...TONIGHT AND WEDNESDAY...IFR AND LIFR ACROSS THE SNOWY
RANGE AND NEARBY LOCALES IN WIDESPREAD SNOW AND BLOWING SNOW. VFR
ELSEWHERE...WITH STRONG WEST WINDS DEVELOPING ACROSS MUCH OF
SOUTHEAST WYOMING PRODUCING SIGNIFICANT MOUNTAIN WAVE
TURBULENCE...LEE EDDY EFFECT AND LENTICULAR CLOUD FORMATION.

WEDNESDAY NIGHT...CEILINGS AND VISIBILITIES IMPROVING TO MVFR AND
VFR ACROSS THE SNOWY RANGE WITH SNOW DECREASING IN AREAL COVERAGE
DURING THE EVENING. VFR ELSEWHERE...WITH WINDS DECREASING OVERNIGHT.
STRONG WEST WINDS IN THE EVENING PRODUCING SIGNIFICANT MOUNTAIN WAVE
TURBULENCE...LEE EDDY EFFECTS AND LENTICULAR CLOUD FORMATION. RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR
     WYZ063.
     HIGH WIND WARNING FROM MIDNIGHT WEDNESDAY TO MIDNIGHT THURSDAY
     FOR WYZ061-WYZ062-WYZ064-WYZ065-WYZ066-WYZ067-WYZ069.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM...RJM
Hazardous weather outlook, Jan 6, 6:11 PM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MST TUE JAN 6 2009

WYZ059>070-071700-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH
LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE
FOOTHILLS-PINE BLUFFS-
611 PM MST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT AFTER MIDNIGHT TONIGHT FOR MUCH
OF SOUTHEAST WYOMING. PLEASE SEE PRODUCT CYSNPWCYS OR WWUS75 FOR
MORE INFORMATION.

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE SIERRA MADRES
AND SNOWY RANGE. PLEASE SEE PRODUCT CYSWSWCYS OR WWUS45 FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT WEDNESDAY NIGHT
FOR MUCH OF SOUTHEAST WYOMING. PLEASE SEE PRODUCT CYSNPWCYS OR
WWUS75 FOR MORE INFORMATION.

A WINTER STORM WARNING IS IN EFFECT THROUGH 6 PM WEDNESDAY FOR THE
SIERRA MADRES AND SNOWY RANGE. PLEASE SEE PRODUCT CYSWSWCYS OR
WWUS45 FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-071700-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
611 PM MST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS TO 40 MPH WILL OCCUR ON WEDNESDAY IN MANY SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

8 high wind, 1 winter storm. Local standard time, as filed.

Winter Storm, Snowy Range

When
January 6, 10:00 PM MST to January 7, 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
Mesonet

Snowfall up to 12 inches was estimated to have fallen over the Snowy Range along with strong winds.

High Wind, Snowy Range

When
January 7, 1:05 AM MST to January 8, 11:35 AM MST
Where
Snowy Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways

Many other gusts from 65 to 70 mph recorded along Interstate 80 near Arlington, WY.

High Wind, Cheyenne Foothills

When
January 7, 2:10 AM MST to 12:05 PM MST
Where
Cheyenne Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$4,000
Reported by
Department of Highways

Many other gusts from 60 to 70 mph recorded over much of central Laramie county including Cheyenne with a peak wind gust of 75 mph along Interstate 25 near the Whitaker interchange. One truck driver was injured when his tractor-trailer trck was blown over along Interstate 25 near the Colorado border.

High Wind, Laramie Range

When
January 7, 3:25 AM MST to January 8, 1:00 PM MST
Where
Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways

Numerous wind gusts around 65 mph were recorded along Interstate 80 near Buford, WY with a few unofficial gusts in excess of 70 mph over a couple of other locations.

High Wind, Platte

When
January 7, 4:25 AM MST to January 8, 10:15 AM MST
Where
Platte forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways

Several other wind gusts from 60 to 70 mph were recorded along Interstate 25 at the Bordeaux interchange.

High Wind, Laramie Valley

When
January 7, 4:53 AM MST
Where
Laramie Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Wind gust was recorded at the Laramie airport northwest of Laramie, WY.

High Wind, North Laramie Range

When
January 7, 11:54 AM MST
Where
North Laramie Range forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet

High Wind, Southwest Carbon

When
January 7, 5:00 PM MST
Where
Southwest Carbon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Wind gust was measured at the Rawlins, WY airport.

High Wind, Cheyenne Foothills

When
January 8, 8:50 AM MST to 9:20 AM MST
Where
Cheyenne Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A couple of high wind gusts were recorded along Interstate 25 north and southwest of Cheyenne, WY.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141206, 141207, 141209, 141211, 141210, 141212, 141215, 141217, 141218.